Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 2022, 5:31 PM MDT for Garfield County, San Juan County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2022, 5:31 PM MDT (23:31 UTC)
- Expired
- Jul 15, 2022, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, San Juan County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 211 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WGUS55 KSLC 152331
FFWSLC
UTC017-037-055-160230-
/O.NEW.KSLC.FF.W.0028.220715T2331Z-220716T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
531 PM MDT Fri Jul 15 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
San Juan County in southeastern Utah...
Northeastern Garfield County in southern Utah...
South Central Wayne County in southern Utah...
* Until 830 PM MDT.
* At 531 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 0.75 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Slot canyon areas of eastern Garfield County, particularly east of
the Henry Mountains and downstream areas to Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3813 11077 3818 11055 3815 11043 3814 11038
3802 11037 3791 11037 3789 11039 3782 11042
3781 11044 3778 11048 3790 11066 3802 11073
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW2 follow-up statements
649
WGUS75 KSLC 160101
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
701 PM MDT Fri Jul 15 2022
UTC017-037-055-160230-
/O.CON.KSLC.FF.W.0028.000000T0000Z-220716T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Wayne UT-
701 PM MDT Fri Jul 15 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT THIS
EVENING FOR SAN JUAN, NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE
COUNTIES...
At 701 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 0.75 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Slot canyon areas of eastern Garfield County, particularly east of
the Henry Mountains and downstream areas to Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3813 11077 3818 11055 3815 11043 3814 11038
3802 11037 3791 11037 3789 11039 3782 11042
3781 11044 3778 11048 3790 11066 3802 11073
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SW518
WGUS75 KSLC 160227
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
827 PM MDT Fri Jul 15 2022
UTC017-037-055-160237-
/O.EXP.KSLC.FF.W.0028.000000T0000Z-220716T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Wayne UT-
827 PM MDT Fri Jul 15 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT THIS EVENING FOR
SAN JUAN, NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
A Flood Watch remains in effect until 900 PM MDT for a portion of
southern Utah.
LAT...LON 3813 11077 3818 11055 3815 11043 3814 11038
3802 11037 3791 11037 3789 11039 3782 11042
3781 11044 3778 11048 3790 11066 3802 11073
$$
SWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:55 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 15, 3:55 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
355 PM MDT Fri Jul 15 2022
.SYNOPSIS...Deep moisture will remain over the forecast area
through at least early next week, bringing daily thunderstorm and
flash flooding threats. Dangerous heat is possible once again
Sunday.
&&
.SHORT TERM (Through 12Z Sunday)...As has been the case for the
last few days, High pressure is centered just east of the forecast
area near the Utah/Colorado border. The prevailing southerly flow
over the area has drawn monsoonal moisture northward, with
widespread PWs in excess of 1.0 inch across the area, with near
record PW values for many locations. Earlier shortwave allowed for
the development of fairly widespread precipitation over northern
Utah and southwest Wyoming this morning. As this feature has
tracked northeast, the precipitation is weakening.
The passage of that feature has allowed earlier cloud cover across
the area to erode. With the deep moisture combining with good
instability, showers and thunderstorms have developed over the
higher terrain east of I-15, and this will continue into the early
evening hours. Flow aloft has more of a westerly component than it
has the past few days, so storm motion is tending to be
east/northeasterly, down drainage off the higher terrain. This and
the very moist airmass are contributing to a heightened potential
for flash flooding, and a Flood Watch is in effect for portions of
eastern and southern Utah through this evening.
Conditions are comparatively quiet over western Utah at this time,
but storms are now developing over east central Nevada in
association with another shortwave. These storms will eventually
move east into western Utah late this evening into the early
morning, so will see convection continue into those areas a bit
later than usual. Though these storms will also be heavy rain
producers, the area these storms will be moving into is not
particularly flood prone, so despite watches over eastern Utah
have chosen not to add any additional flash flood headlines at
this time.
The ridge is expected to flatten somewhat by tomorrow, resulting
in a more westerly flow across the area. This should bring in some
drier air, primarily to northern Utah, with PWs dropping to the
0.6 to 0.7 inch range by tomorrow afternoon. Southern Utah will
remain more elevated, with PWs in the 0.8 to 1.0 inch range. With
similar instability will see a decrease in coverage of afternoon
and evening convection, particularly for northern Utah. Also,
with the overall decrease in steering floor will see less drift of
storms off the higher terrain. While the ample moisture means any
storms that develop will still be capable of producing flash
flooding, the overall threat looks a bit less than the past few
days given overall coverage of convection.
.LONG TERM (After 12Z Sunday)...High pressure will be centered
near the four corners through much of next week. This will keep
monsoonal moisture advection in place, with daily chances for
showers and thunderstorms. There are slight differences each day,
but that will be the main theme.
Sunday is expected to be the warmest of what is expected to be
warmer than average each day. This is when models bring peak heights
over southwest Wyoming and Utah. Latest guidance has went slightly
upward with temperatures, with almost all valley locations expected
to exceed 100F. Highs and lows in record territory are likely for
northern Utah, including Salt Lake City where the National Blend of
Models has a forecast high around 105F. With the increasing model
agreement and trends toward slightly higher values, an Excessive Heat
Watch has been issued for the Salt Lake Valley, westward from
Tooele County to the Nevada border, and northward to the Idaho
border. Scattered showers and thunderstorms are expected, mainly
setting up over higher elevations of southern Utah. These will
move from southwest to northeast, with flash flooding a threat for
places like slot canyons or dry washes.
Monday is expected to have similar conditions with more afternoon
higher elevation showers and thunderstorms that push east to
northeast.
There is good model agreement in a shortwave trough grazing far to
the north, but close enough to dampen the ridge and transition winds
more westerly Tuesday and Wednesday. This would result in less
moisture advection, but isolated or scattered showers and
thunderstorms are expected. Minimal cooling is expected, with
southwest Wyoming and Utah with temperatures around 5F warmer than
average.
&&
.AVIATION...KSLC...Light southeast winds with diminishing cloud
cover is expected through the overnight, although outflow winds from
diminishing showers and thunderstorms could cause winds to change
direction or increase through the evening. Winds are expected to
transition to northwest around 18Z with few to scattered cloud cover
mainly east into the mountains.
.REST OF UTAH AND SOUTHWEST WYOMING...There is a slight chance for
showers and thunderstorms throughout southwest Utah through 06-09Z.
Showers and thunderstorms will diminish during the evening
elsewhere. Clearing conditions are expected through the overnight,
but scattered showers and thunderstorms are expected during the
afternoon. Most of these will begin in higher elevations and push
northeastward.
&&
.FIRE WEATHER...Deep monsoonal moisture remains across Utah this
afternoon and is expected to remain in place over the next several
days. This will result in daily afternoon/evening convection
capable of producing wetting rains over the higher terrain that
will spread into adjacent valleys. Best coverage is anticipated
today before a slight decrease in coverage tomorrow into Sunday
before a potential increase on Monday. The area will see a warming
trend in temperatures over the weekend, with dangerously hot
conditions possible over some northern Utah valleys on Sunday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Watch from Sunday afternoon through Sunday
evening for UTZ101>106.
Flood Watch until 9 PM MDT this evening for UTZ113-120-121-
128>131.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Jul 15, 1:44 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
144 PM MDT Fri Jul 15 2022
UTZ125-127-152015-
Bryce Canyon Country UT-Southern Mountains UT-
144 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of west central
Garfield County through 215 PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Antimony, or 25 miles west of Escalante, moving east
at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3782 11217 3799 11210 3796 11177 3770 11187
TIME...MOT...LOC 1944Z 287DEG 11KT 3789 11205
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Jul 15, 2:14 PM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
214 PM MDT Fri Jul 15 2022
UTZ125-127-128-152045-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
214 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of southwestern
Garfield County through 245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bryce Canyon National Park, or 23 miles west of
Escalante, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrieville, Bryce Canyon National Park and Tropic.
This includes Utah Route 12 near mile marker 19, between mile markers
28 and 33, and between mile markers 44 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3777 11217 3788 11199 3772 11175 3755 11201
TIME...MOT...LOC 2013Z 320DEG 9KT 3777 11203
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Jul 15, 3:45 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
345 PM MDT Fri Jul 15 2022
UTZ125-128>130-152215-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Southern Mountains UT-
345 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of central Garfield
County through 415 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Boulder, or 20 miles northeast of Escalante, moving
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Garfield
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3782 11135 3800 11139 3811 11087 3784 11082
TIME...MOT...LOC 2144Z 261DEG 30KT 3793 11128
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Jul 15, 4:16 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
416 PM MDT Fri Jul 15 2022
UTZ125-129-130-152245-
Capitol Reef National Park and Vicinity UT-Western Canyonlands UT-
Southern Mountains UT-
416 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of north central
Garfield and south central Wayne Counties through 445 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Capitol Reef National Park, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capitol Reef National Park and Caineville.
This includes Utah Route 24 between mile markers 89 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3799 11106 3810 11124 3837 11107 3821 11079
TIME...MOT...LOC 2215Z 216DEG 15KT 3811 11110
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:31 PM MDT | Special Weather Statement | SLC | Salt Lake | 29 min |
| Jul 14, 6:50 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 25 min |
| Jul 14, 7:14 PM MDT | Special Weather Statement | SLC | Davis | 46 min |
| Jul 15, 1:44 PM MDT | Special Weather Statement | SLC | Garfield | 31 min |
| Jul 15, 2:14 PM MDT | Special Weather Statement | SLC | Garfield | 31 min |
| Jul 15, 2:33 PM MDT | Excessive Heat Watch | SLC | Box Elder, Davis, Salt Lake, Tooele, Utah, Weber | 25 hr |
| Jul 15, 3:08 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 15, 3:45 PM MDT | Special Weather Statement | SLC | Garfield | 30 min |
| Jul 15, 4:16 PM MDT | Special Weather Statement | SLC | Wayne | 29 min |
| Jul 15, 5:39 PM MDT | Special Weather Statement | SLC | 66 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.